USIMD logo
  USIMD home USIMD log In Sign Up!
USIMD Life : Your Healthy Living. Click Here!
Welcome, USIMD.com medical contents search October 25, 2014
       USIMD Life
       Medical Supplies
       Calorie Count
       Self-Diagnosis
       Physician Search
       Message Board
      E-mail Doctor
      E-mail Veterinarian
      Self-Diagnosis
      Health-O-Matic Meter
      Calorie Count
      Natural Medicine
      Vitamins & Minerals
      Alternative Living
      My Health Chart
      Diseases & Treatments
      Atlas of Diseases
      Sexually Transmitted
      Diseases
      Drug Information
      Illegal Drugs
      Lab & Diagnostic Tests
      Internal Medicine
      Women’s Health
      Pediatrics
      Eye Disorders
      Skin Disorders
      Headache
      Mental Health
      Radiology
      Neurology
      Allergy
      Resource Links
      Physician Directory
      Dentist Directory
      Hospital Directory





Mushroom Poisoning

more about Mushroom Poisoning


Psilocybin mushrooms, magic mushrooms, " 'shrooms", Psilocibe Mexicana, and Stropharia Cubensis


  • Hallucinogenic chemicals are drugs that cause altered (changed) states of reality in the user.  Such substances can be found in nature in the peyote cactus (used by native Indian shamans in rituals) and in psilocybin mushrooms.
  • Hallucinogens can also be manufactured in the laboratory, giving birth to such well-known substances as LSD, PCP, MDA, and STP.
  • Mushrooms are illegal to sell or take, but in recent years there has been an increase in use by high school and college students.
  • Mushroom Poisoning refers to various dangerous symptoms that can develop when such powerful chemicals are taken in large amounts, with other drugs, and by those with medical problems.

  • Within 30 minutes of taking small amounts (1-2 grams) of mushroom, there is sweating, nausea (wanting to vomit), feeling hot and shaky, heart racing, lightheadedness, or Anxiety.
  • Most feel relaxed and experience a sharpening of senses (hearing, vision, touch).
  • With larger amounts (2-10 grams), one may experience time distortion, feeling that minutes seem like hours, coupled with feelings of euphoria (feeling happy and elated).
  • There can also be numbness at the tip of the tongue, lips, or mouth.
  • When amounts greater than 10-14 grams are taken, one may see brilliant colors, flashing lights, and even images and shapes.
  • Poisoning occurs when there is excessive vomiting, Diarrhea, headaches, chest pain, pounding and Racing Heart, fear, Anxiety, paranoia, and Seizures.
  • If the experience is very uncomfortable ("bad trip"), the memory of it may impress in the brain, staying with the individual long after.  These so-called flashbacks may occur for years to come, lasting for minutes, and sometimes much longer.
  • However, the immediate symptoms of hallucinogen toxicity usually end after 6-7 hours.
  • Death is rare.

  • Psilocybin, psilocin (magic mushrooms), and mescaline (in peyote cactus) -- are known as psycho-active chemicals, which closely resemble a group of normal chemicals in the brain (i.e., seratonin and norepinephrine) that convey messages from one nerve cell to another.
  • When dry or powdered mushrooms are eaten, the psychoactive chemicals (competing with normal brain chemicals) cause changes in body function, mood, and behavior.  Typically, the user experiences (and seeks) hallucinations ("tripping") -- i.e., visual and sensorial stimuli distortion and fusion.
  • When the effects of psychoactive agents are very intense, uncomfortable, or life threatening, doctors may suspect poisoning or toxicity.
  • Previous drug use, expectations, amounts taken, atmosphere (club, desert, beach), and mood can also affect the severity of the experience or '"trip".

  • Usually evaluated at the emergency room
  • History -- type of mushrooms taken, drugs, medications, and medical or psychiatric illnesses
  • Physical examination -- patient has moist skin, is agitated, hallucinates, starts vomiting, becomes paranoid, and has large (dilated) pupils.
  • Blood pressure may be high.
  • There may be fever.
  • The heart is beating faster than normal.
  • Patient is low on fluids (excess sweating and vomiting).
  • The mushrooms, if still present, may be sent to the poison control center.
  • EKG (measures the heart's electrical function) may show an abnormally high heart rate.
  • Blood samples may show Dehydration and low Potassium levels.
  • Blood or urine samples may be sent to the lab for drug testing.

  • Amounts greater than 10-14 grams, or small body frame
  • Taking mushrooms containing ibotenic and muscimol that look similar to psilocybin mushrooms, but are more dangerous.
  • Taking psilocybin with other drugs (e.g., marijuana, LSD, alcohol, XTC, PCP), or medications.
  • Medical problems such as heart, lung, kidney, liver, and other diseases
  • Dancing, exercise, or hot weather
  • Lack of body fluids (Dehydration).

  • Provide a calm environment -- room with dim light and no noise, or perhaps mellow music.
  • Do not leave patient alone as he may fall or hurt himself.
  • Check to make sure breathing is normal and give oxygen (via a mask) if short of breath.
  • Give the person under the influence plenty of water and fluids.
  • If vomiting, give fluids intravenously (through the veins).
  • Vomiting and Diarrhea are controlled with medications and fluid replacement.
  • Medications such as Valium (Benzodiazepine family) are helpful in managing agitation or Anxiety.
  • Haldol (anti-psychotic) can be used in the case of severe paranoia and hallucinations.
  • Patient must be observed until normal.

  • Never use drugs (especially alone or with inexperienced people).  However, if you or your friends have taken mushrooms and experience the above symptoms of toxicity and do not feel well, go to the nearest emergency room or call 911.  Your local Poison Control Center can also give you information 24 hours a day.  Try www.aapcc.org for local contacts.
  • Make sure that you have a "safe spot" (place to go if the trip turns bad) in mind, if you do in fact decide to "trip" on mushrooms.

  • Taking drugs such as LSD (acid), XTC (X), PCP ("Angel Dust"), "Crack", or cocaine
  • Manic phase of Depression
  • Schizophrenia






more about Mushroom Poisoning


If you want your friend to read or know about this article, Click here






medical contents search

Home   |   About Us   |   Contact Us   |   Employment Ad   |   Help

Terms and Conditions under which this service is provided to you. Read our Privacy Policy.
Copyright © 2002 - 2003 USIMD, Inc All right reserved.